May 23, 2011
I have been diagnosed with KS on my face and the doctors have recommended that I take ARVS, but I dont feel ready since arvs are lifetime commitment, I was thinking if there any supplement that I can take or if I could boost my immune system to the point that its high enough, would it be able to fight the KS on its own without taking the ARVS. Is there a chance or I have no choice but to take ARVS. Please help
I'm in SA
Response from Dr. McGowan
I am sorry to hear about your situation.
KS or Kaposi Sarcoma is a type of tumor (cancer) that comes from having a virus (called Kaposi Sarcoma associated herpes virus or HHV-8) that takes advantage of an immune system that is out of balance, such as with HIV. Generally KS occurs when the Cd4 count is significantly abnormal. While it can be mostly cosmetic (effect your appearance) KS can spread internally. In addition, the same virus that causes KS can also cause other serious conditions such as Castleman's Disease which can transform into lymphoma, which can be rapidly life threatening. Unfortunately there is no specific treatment for KS associated virus. Supplements, while important for some people to maintain adequate nutrition, will not restore the imbalance of the immune system caused by HIV infection. ARVs work against KS by suppressing HIV, allowing CD4 cells to recover, and allow the immune system to destroy the KS lesions. Generally the lesions will fade (although they may flare initially as the immune system attack begins). If you mainatin viral suppression there should be continued improvement and reduced risk for new lesions to develop.
I would look at initaiting treatment as an opportunity to take charge of the infection and fight back. KS is one of the "Opportunistic" diseases that take advantage of the immune system damage caused by HIV. Work with your medical provider to avoid toxicity and side effects....this is much more the rule now with more tolerable traetments than we have had in the past.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Flu Symptoms During Window Period
- Is Black Spots A Symptom Of Acute HIV Infection?
- Is Hairy Tongue A Symptom Of HIV?
- Black Spots After Having Sex During Period Worried I Have HIV
- Fever After Sex With Hooker Worried I Have HIV
- Itchy Rash After Unprotected Sex Without Ejaculation Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.